GERM IS BECOMING MORE DANGEROUS, CDC OFFICIALS SAY

MARCH 01, 2006

The bacterium Clostridium difficile is proving to be a threat in hospitals and nursing homes. C difficile usually is seen in individuals taking antibiotics. The illness caused by this organism was blamed for 100 deaths over 18 months at a Quebec hospital in 2004. According to the Centers for Disease Control and Prevention (CDC), however, recent cases in Pennsylvania, Ohio, New Jersey, and New Hampshire indicate that the bacteria are appearing more frequently in healthy individuals who have not been admitted to hospitals and even in patients who have not taken antibiotics.

C difficile is found in the colon and causes diarrhea and, in some cases, colitis. It is spread by spores in feces that are hard to kill with traditional household cleaners. The CDC reports that the bacteria have grown resistant to particular antibiotics that work against other colon bacteria. A consequence is that, when patients take those medications, particularly clindamycin, competing bacteria die off and C difficile multiplies exponentially. The CDC's report focused on 33 cases reported since 2003. Of the 33 patients, 1 patient died, and 8 reported not having taken any antibiotics within 3 months of experiencing symptoms.




SHARE THIS SHARE THIS
0

Become a Respimat Top Performer 

Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc. 

Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today? 

 

Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


3rd Annual Convenient Healthcare and Pharmacy Collaborative Conference


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.